Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 27, NWS Des Moines, IA

May 1, 2012Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2012, 9:59 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 9:59 PM CDT (02:59 UTC)
Expired
May 1, 2012, 10:45 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 10:20 PM CDTTSTM WND GST 705 Ne Ruthven, IAHORIZONTAL RAIN AND NUMEROUS 6 INCHE TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS53 KDMX 020259
SVRDMX
IAC063-147-020345-
/O.NEW.KDMX.SV.W.0027.120502T0259Z-120502T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
959 PM CDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...
  PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 1045 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  FOSTORIA...OR 8 MILES NORTH OF SPENCER...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...EMMETSBURG...RUTHVEN...AYRSHIRE...WALLINGFORD...
  GRAETTINGER...CURLEW...ESTHERVILLE AIRPORT...MALLARD...GRUVER...
  DOLLIVER...CYLINDER...RODMAN...RINGSTED...WEST BEND AND ARMSTRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM...AWAY FROM WINDOWS. EXTENSIVE DAMAGE AND INJURY ARE
LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED
BUILDING. WIDESPREAD DESTRUCTIVE WINDS CAN PRODUCE DAMAGE AND SERIOUS
INJURY SIMILAR TO A TORNADO.

&&

LAT...LON 4291 9444 4291 9492 4344 9492 4349 9445
TIME...MOT...LOC 0259Z 268DEG 40KT 4326 9506
WIND...HAIL 70MPH 1.00IN

$$

DONAVON
2 follow-up statements
361 
WWUS53 KDMX 020324
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CDT TUE MAY 1 2012

IAC063-147-020345-
/O.CON.KDMX.SV.W.0027.000000T0000Z-120502T0345Z/
PALO ALTO IA-EMMET IA-
1024 PM CDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EMMET AND PALO
ALTO COUNTIES UNTIL 1045 PM CDT...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
MILES NORTHWEST OF EMMETSBURG...OR 15 MILES SOUTH OF ESTHERVILLE...
MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  EMMETSBURG...GRAETTINGER...MALLARD...ESTHERVILLE AIRPORT...
  GRUVER...DOLLIVER...CYLINDER...RODMAN...RINGSTED...WEST BEND AND
  ARMSTRONG.

THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 70 MPH. 

LAT...LON 4291 9444 4291 9492 4344 9492 4349 9445
TIME...MOT...LOC 0323Z 264DEG 38KT 4318 9478
WIND...HAIL 70MPH 1.00IN

$$
416 
WWUS53 KDMX 020347
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT TUE MAY 1 2012

IAC063-147-020356-
/O.EXP.KDMX.SV.W.0027.000000T0000Z-120502T0345Z/
PALO ALTO IA-EMMET IA-
1047 PM CDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EMMET AND PALO ALTO COUNTIES
IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM. A SEVERE 
THUNDERSTORM WARNING WAS REISSUED FOR SOUTHEAST PALO ALTO COUNTY 
WITH THIS STORM.

LAT...LON 4291 9444 4291 9492 4344 9492 4349 9445
TIME...MOT...LOC 0324Z 264DEG 38KT 4318 9476

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 1, 6:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE MAY 1 2012

.SHORT TERM /TONIGHT/...
STRONG MOISTURE ADVECTION UNDERWAY WITH MAIN FOCUS TO THE NORTHWEST
AND NORTH OF THE CWA. WITH CORFIDI VECTORS SUGGESTING THE PRECIP
COMPLEX WILL DROP SEWD...WILL GO WITH THE GRADUAL EXPANSION OF TSRA
SOUTHEAST ACROSS THE WHOLE CWA DURING THE NIGHT WITH THE INTENSITY
DECREASING WITH TIME AND DISTANCE FROM THE SUPPORT. WILL LIKELY SEE
THE CONVECTION DIMINISH LATER TONIGHT AS THE UPPER LEVEL S/WV PASSES
BY AS WELL. AN AREA TO WATCH WILL BE THE EDGE OF THE COOL POOL FROM
THE SMALL COMPLEX THAT BRUSHED THE SOUTHEAST PART OF THE STATE THIS
AFTERNOON. WOULD NOT BE SURPRISED TO SEE SOME DEVELOPMENT ALONG THE
EDGE OR A LITTLE SOUTHWEST OF THE COOL POOL AND WILL PUT IN SOME
ISOLATED TSRA TO COVER THAT. OTHER THAN THAT...EXPECTED TO SEE THE
LATE NIGHT FEATURED WITH ISOLATED CONVECTION AND WIDESPREAD LOW
CLOUDS WITH THE DAY WED STARTING OUT SIMILAR TO THIS MORNING ONLY
WARMER.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
IT APPEARS THAT WE WILL REMAIN IN A WARM AND ACTIVE PATTERN FOR THE
BULK OF THE SEVEN DAY FORECAST. FROM WEDNESDAY INTO FRIDAY WE WILL
REMAIN BENEATH WEST SOUTHWESTERLY 500 MB FLOW...ALLOWING A SERIES OF
IMPULSES MOVING OVERHEAD TO TRIGGER CONVECTIVE EPISODES.
THUNDERSTORM DEVELOPMENT WILL BE ENHANCED BY THE SHORTWAVES BUT
LARGELY DRIVEN BY DIURNAL HEATING...WITH INITIATION LIKELY NEAR A
MORE OR LESS STATIONARY SURFACE TROUGH IN THE LATE AFTERNOON OR
EVENING ON BOTH WEDNESDAY AND THURSDAY. IT APPEARS THIS TROUGH WILL
LIE NEAR THE SD/MN/IA JUNCTION LATE ON WEDNESDAY...WITH CONVECTIVE
INITIATION LIKELY SOMEWHERE IN THAT VICINITY BETWEEN ABOUT 20-22Z.
STORMS SHOULD THEN TRAVERSE NORTHERN IOWA OVERNIGHT...WITH SOME
QUESTION AS TO HOW FAR SOUTH THEY MAY BE ABLE TO TURN OR PROPAGATE
TOWARD CENTRAL IOWA. ON THURSDAY THE TROUGH WILL LIE MORE ACROSS OUR
AREA...PROBABLY ACROSS OUR NORTHWESTERN HALF SOMEWHERE...WITH STORMS
INITIATING A BIT SOONER IN THE AFTERNOON AS CONVECTIVE INHIBITION
APPEARS WEAKER ON FORECAST SOUNDINGS. HAVE MAINTAINED TIME SPLITS IN
THE DAYTIME POPS FOR ANTICIPATED LATE DAY TIMING...AND THE HIGHEST
POPS IN THE NORTH AND NORTHWEST WEDNESDAY AND WEDNESDAY NIGHT BUT
MORE WIDESPREAD LATE ON THURSDAY DUE TO UNCERTAINTY IN THE LOCATION
OF THE BOUNDARY BY THAT TIME. SEVERE WEATHER WILL BE POSSIBLE
THROUGH THE PERIOD GIVEN AMPLE INSTABILITY AND DECENT WIND
SHEAR...ESPECIALLY AT TIMES WHEN THE SHEAR MAY BE ENHANCED BY AN
APPROACHING MID-LEVEL WAVE AND/OR A NOCTURNALLY ENHANCED LOW-LEVEL
JET FEATURE. SPC HAS US INCLUDED IN SLIGHT RISKS FOR BOTH DAYS
ACCORDINGLY WHICH SEEMS VERY REASONABLE. TEMPERATUREWISE THE PERIOD
FROM WEDNESDAY THROUGH FRIDAY ALL APPEARS QUITE WARM AS WE WILL SEE
MORE OR LESS SOUTHERLY SURFACE FLOW FOR THE MAJORITY OF THAT PERIOD
WITH INCREASING LOW-LEVEL MOISTURE PROMOTING HIGHER OVERNIGHT LOWS
AS WELL.

ONCE THE LAST OF THE MID-WEEK SHORTWAVES MOVES AWAY FROM OUR AREA ON
THURSDAY NIGHT IT APPEARS WE WILL SEE A PERIOD OF WEAK RIDGING FROM
FRIDAY INTO SATURDAY. HAVE TRIMMED BACK POPS TO SLIGHTS ON FRIDAY
AND SATURDAY...BUT KEPT CHANCES IN ON FRIDAY NIGHT AS SEVERAL MODELS
INDICATE THE POTENTIAL FOR A 500 MB RIPPLE OVERTOPPING THE RIDGE
THAT COULD PROMOTE SOME OVERNIGHT STORM DEVELOPMENT. BY SATURDAY
NIGHT ANOTHER DEEP TROUGH WILL BE BUILDING DOWN THE WESTERN U.S. AND
WE WILL SEE A RETURN OF WEST SOUTHWESTERLY 500 MB FLOW THROUGH THE
REMAINDER OF THE PERIOD. LONG RANGE MODELS BECOME INCREASINGLY
DIVERGENT BY NEXT WEEK...AS IS TO BE EXPECTED IN SUCH A RELATIVELY
WEAK STEERING PATTERN...AND HAVE NOT STRAYED FROM INHERITED FORECAST
IN THE OUT PERIODS. IT DOES APPEAR THAT A SHORTWAVE MOVING THROUGH
WITH THE RETURN OF WEST SOUTHWESTERLY MID-LEVEL FLOW LATE ON SUNDAY
WILL FINALLY PUSH OUR PESKY SURFACE TROUGH SOUTHEASTWARD INTO THE
OHIO RIVER VALLEY...SO WE WILL LIKELY SEE COOLER WEATHER EARLY NEXT
WEEK AND HAVE STUCK WITH ONLY ISOLATED THUNDER MENTION WHICH MAY
STILL BE OVERDONE.

&&

.AVIATION...02/00Z
SOUTHERLY FLOW ACROSS CWA WILL CONTINUE THROUGHOUT THE PERIOD...WITH
INCREASING INSTABILITY ACROSS THE CWA AHEAD OF ADVANCING LINE OF
THUNDERSTORMS OFF TO WEST/NORTH OF THE STATE. WEAK DISTURBANCE TO
MOVE THROUGH IOWA TONIGHT...WITH SHOWERS AND THUNDERSTORMS TO SPREAD
ACROSS CWA BY LATE EVENING INTO THE OVERNIGHT HOURS. ACTIVITY COULD
CONTINUE THROUGH MUCH OF THE LATE NIGHT HOURS. MAY HAVE SOME
LINGERING LOW VFR CIGS BEHIND THE ACTIVITY...AND POSSIBILITY OF SOME
LOWER STRATUS INTO THE MORNING HOURS. HAVE HINTED AT THIS WITH A
SCT010-015 DECK. OTHERWISE INCREASING MOISTURE TO ALLOW ANOTHER LOW
VFR/POSSIBLY HIGHER MVFR CU DECK TO FORM ACROSS CWA BY LATE MORNING
INTO THE AFTERNOON HOURS WEDNESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 12
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, May 1, 3:44 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT TUE MAY 1 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
344 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST
TONIGHT. SOME STORMS MAY BE SEVERE...MAINLY NORTH AND WEST...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VARIED THUNDERSTORM CHANCES WILL LINGER THROUGH EARLY NEXT WEEK.
THE SLIGHT RISK OF SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGH
THURSDAY WITH LARGE HAIL AND DAMAGING WINDS STILL THE PRIMARY
THREATS. THE SEVERE WEATHER POTENTIAL FOR THE END OF THIS WEEK AND
EARLY NEXT WEEK WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

SMALL/LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:45 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto45 min
May 1, 11:24 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright51 min
May 1, 11:35 PM CDTSevere Thunderstorm WarningDMXCrawford25 min
May 2, 12:01 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac44 min
May 2, 12:38 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Greene, Sac52 min
May 2, 1:02 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie43 min
May 2, 1:07 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie38 min
May 2, 1:24 AM CDTTornado WarningDMXBoone36 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster48 min
May 2, 1:39 AM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story51 min
May 2, 1:47 AM CDTTornado WarningDMXBoone, Hamilton, Hardin, Story28 min
May 2, 1:53 AM CDTSevere Thunderstorm WarningDMXDallas, Polk52 min
May 2, 2:04 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story41 min
May 2, 2:37 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama36 min
May 2, 3:18 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek15 min
May 2, 3:46 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 1 more12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.